Winter Storm, Polk
- When
- February 14, 9:00 PM CST to February 15, 12:00 AM CST
- Where
- Polk forecast zone
- Reported by
- LAW ENFORCEMENT
A mixture of snow, sleet and rain began falling over portions of western Arkansas during the morning on the 14th. The precipitation gradually moved into central Arkansas during the afternoon hours.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A mixture of snow, sleet and rain began falling over portions of western Arkansas during the morning on the 14th. The precipitation gradually moved into central Arkansas during the afternoon hours. All of the precipitation eventually changed over to all snow by late afternoon and continued into the early morning hours of the 15th. A band of heavier snow, generally from 2 to as much as 6 inches, fell from Mena, across Hot Springs to Little Rock. A number of roads were snow covered and hazardous.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 14, 3:30 PM CST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 330 PM CST SAT FEB 14 2004 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT A MIXED BAG OF PRECIP CONTG TO FALL OVER MUCH OF AR THIS AFTN. MOST OF THE PRECIP IS CONCENTRATED OVER CNTRL AND SRN AR ATTM. HAVE SEEN A MIX OF RAIN...SNOW AND SLEET AT A NUMBER OF LOCATIONS. MOST OF THE ACCUMULATION HAS BEEN ON GRASSY SURFACES AS AIR TEMPS HAVE STAYED IN THE MID AND UPPER 30S AND KEPT MOST ROADWAYS WET. UPPER LOW CONTS TO SPIN OVER NERN TX EARLY THIS AFTN. THE SYSTEM IS PROGGED TO CONT MOVING EWD ACRS NRN LA TONIGHT AND BE EAST OF AR SUN MORNING. SURPRISINGLY...THE MODELS HAVE BEEN IN GOOD AGREEMENT AND CONSISTENT WITH THE TRACK TO THE UPPER LOW FOR THE PAST FEW DAYS. STILL CONCERNED THAT WE WILL SEE A NARROW BAND OF HEAVIER SNOW DVLP TONIGHT NORTH OF THE UPPER LOW TRACK. GOING TO ISSUE HEAVY SNOW WARNING/WINTER STORM WARNING FOR 2 TIERS OF COUNTIES ALONG A MENA...HOT SPRINGS...LITTLE ROCK TO BRINKLEY LINE. WILL HAVE WINTER WX ADVYS FOR COUNTIES BORDERING BOTH SIDES OF THE WARNING...WITH NO HEADLINES FOR NRN AR. LOOKING FOR SOME LINGERING LIGHT SNOW OVER ERN AR EARLY SUN MORNING WITH PRECIP OUT OF THE STATE BY MIDDAY. UPPER LOW WILL SHIFT EWD AND WEAK HIGH PRES WILL SETTLE IN THRU MON. ANOTHER WEAK SYSTEM PASSES JUST N OF AR MONDAY NIGHT AND EARLY TUE. HAVE STUCK WITH SLIGHT CHC POPS FOR MON NIGHT...WITH RAIN/SNOW NRN AND CNTRL AREAS AND RAIN S. && .LONG TERM...TUESDAY THROUGH SATURDAY PROGRESSIVE PATTERN TO CONTINUE AS A VERY ACTIVE SOUTHERN STREAM WILL CONTINUE. GFS SEEMS TO HAVE THE BEST HANDEL ON THE CURRENT SITUATION. IT HAS DONE A VERY GOOD JOB WITH THE STORM AFFECTING THE AREA AND CONTINUES TO SHOW VERY GOOD RUN TO RUN CONSISTENCY. GFS AND ECMWF ALSO IN GOOD AGREEMENT WITH EACH OTHER BUT DISCREPANCIES EXIST BETWEEN THEM AND THE OTHER MODELS. WILL GO WITH A GFS AND ECMWF BLEND THIS TIME AROUND. WEAK SYSTEM CLEARS THE STATE TUESDAY MORNING WITHOUT MUCH IMPACT ON OUR SENSIBLE WEATHER. WEAK AREA OF CHANNELED VORTICITY WILL MOVE ACROSS THE STATE TUESDAY AFTERNOON ON THE WESTERN PERIPHERY OF THE DEPARTING TROF. DRY AIR IN PLACE SO ONLY A FEW CLOUDS EXPECTED BUT TEMPERATURES WILL REMAIN BELOW NORMAL AS NORTHWEST FLOW CONTINUES. HIGH PRESSURE AND RIDGING WILL DOMINATE WEDNESDAY WITH RETURN FLOW SETTING BACK UP AND TEMPERATURES ACTUALLY RISING ABOVE SEASONABLE FOR THE TIME IN WHAT SEEMS QUITE A WHILE. HIGH SLIPS OFF TO THE EAST ON THURSDAY WITH SOME INCREASE IN MOISTURE LATE IN THE DAY. TEMPERATURES EXPECTED TO RISE INTO THE 60S REGION WIDE ON INCREASING SOUTHERLY FLOW. INTENSE MID LEVEL TROUGH CRASHES INTO CENTRAL CALIFORNIA COAST ON WEDNESDAY WITH RATHER STRONG SURFACE LOW SPINNING UP IN THE LEE OF THE ROCKIES THURSDAY NIGHT. SURFACE LOW KICKS OUT FRIDAY AND FORECAST TO MOVE ACROSS SOUTHERN MISSOURI DURING THE DAY. GULF OPENS UP AND LOTS OF MOISTURE DRAWN IN. BEST DYNAMICS REMAIN JUST TO THE NORTH AND PATH OF STORM WOULD KEEP MAJORITY OF THE CWA IN THE WARM SECTOR. WINTER WEATHER WOULD NOT A REAL CONCERN WITH THIS ONE BUT POTENTIAL DOES EXIST FOR SIGNIFICANT CONVECTION FRIDAY AFTERNOON. WILL ADD THUNDER AND BOOST POPS UP ON FRIDAY BUT WILL NOT GO TO WILD AT THIS POINT WITH SYSTEM BEING ALMOST A WEEK AWAY. SYSTEM EXITS THE REGION EARLY SATURDAY WITH HIGH PRESSURE BUILDING IN ITS WAKE. MEX NUMBERS LOOK REASONABLE AND ARE GENERALLY ACCEPTED. && .LZK WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING UNTIL 600 AM CST SUNDAY FOR ZONES ARZ040>047...ARZ052>057. WINTER WEATHER ADVISORY UNTIL 600 AM CST SUNDAY FOR ZONES ARZ031>034...ARZ037>039...ARZ062>069. && 44/56/46
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 400 PM CST SAT FEB 14 2004 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-151100- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN- LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE- POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-YELL- 400 PM CST SAT FEB 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TONIGHT A VIGOROUS UPPER LEVEL LOW..CURRENTLY STRADDLING THE LOUISIANA AND TEXAS BORDER...WILL CONTINUE TO TREK EASTWARD TONIGHT. MEANWHILE...A MUCH WEAKER AREA OF LOW PRESSURE ON THE SURFACE IS TRAVERSING THE GULF COAST AND WILL CONTINUE TO FEED COPIOUS AMOUNT OF GULF MOISTURE INTO THE NATURAL STATE. WITH VERY COLD AIR ALREADY IN PLACE...THAT MOISTURE HAS FALLEN IN THE FORM OF RAIN..SLEET AND SNOW. THE INTENSE UPPER LOW IS FORECAST TO SLOWLY MOVE ACROSS NORTHERN LOUISIANA TONIGHT AND WITH THE COLDER AIR IN PLACE...THE MIXED BAG OF PRECIPITATION SHOULD TURN OVER TO JUST SNOW THIS EVENING WITH SEVERAL INCHES OF ACCUMULATION...OR MORE POSSIBLE BY MORNING. THE HEAVIEST SNOW IS EXPECTED OVER SOUTHWEST ARKANSAS WHERE AS MUCH AS EIGHT INCHES IS POSSIBLE. UPWARD OF FOUR INCHES IS POSSIBLE ACROSS CENTRAL SECTION INCLUDING THE LITTLE ROCK METROPOLITAN AREA. AS SUCH...A WINTER STORM WARNING HAS BEEN ISSUED FOR PARTS OF SOUTHWEST AND CENTRAL ARKANSAS. AN AREA OF UP TO FOUR INCHES OF SNOW WILL BE POSSIBLE SOUTH OF THIS WARNING AREA. TO THE NORTH OF THE WARNING AREA...ONE TO THREE INCHES OF SNOW CAN BE EXPECTED. ACROSS NORTHERN ARKANSAS...ONLY LIGHT SNOW IS EXPECTED WITH LITTLE IF ANY ACCUMULATION. THE BEST MOISTURE WILL BE SHUNTED TO THE EAST LATE AND THE SNOWFALL WILL BEGIN TO SLOWLY TAPER OFF BY MORNING. MANY AREA ROADS WILL BECOME SLIPPERY AND CAUTION SHOULD BE EXERCISED IF TRAVELING TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LIGHT SNOW WILL LINGER OVER THE EAST EARLY SUNDAY BUT HIGH PRESSURE WILL BEGIN TO BUILD IN BY MID DAY AND WILL REMAIN IN CONTROL THROUGH MONDAY. AN UPPER TROUGH MOVES THROUGH THE AREA LATE MONDAY AND EARLY TUESDAY TO BRING ANOTHER CHANCE OF RAIN. HIGH PRESSURE AND DRY WEATHER WILL RETURN FOR WEDNESDAY AND THURSDAY. LOW PRESSURE AND A COLD FRONT WILL BRING A CHANCE OF RAIN TO THE AREA FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. 56
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388205, 5388206, 5388207, 5388208, 5388209.